Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

October 10, 2017Washington County, Illinois

NWS St. Louis, MO issued this special weather statement at Oct 10, 2017, 4:02 PM CDT for Washington County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 4:02 PM CDT (21:02 UTC)
Expired
Oct 10, 2017, 4:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO

County Washington County, IL

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KLSX 102102
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
402 PM CDT TUE OCT 10 2017
 
ILZ074-079-101-102-102145-
Randolph IL-St. Clair IL-Monroe IL-Washington IL-
402 PM CDT TUE OCT 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...SOUTHWESTERN
WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN ST. CLAIR
COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, moving east at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with 
this storm.

Locations impacted include...
Sparta, Nashville, Marissa, Coulterville, Tilden, Lively Grove,
Baldwin, Eden, Preston, Prairie, Lenzburg, Addieville, Oakdale,
Houston, Cordes, Elkton and Stone Church.

LAT...LON 3822 8959 3812 8959 3810 8994 3828 8995
      3841 8938 3821 8937
TIME...MOT...LOC 2102Z 256DEG 31KT 3820 8986 

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 10, 2:46 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 10, 2:46 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
246 PM CDT Tue Oct 10 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 245 PM CDT Tue Oct 10 2017

A surface low was over southeastern MO with an inverted surface
trough extending northward along or near the Mississippi River this
afternoon.  This surface low will move northeastward through
southern IL this evening and into the OH Valley region by early
Wednesday morning. Scattered showers and thunderstorms will continue
to move through our forecast area late this afternoon into the early
evening ahead of the upper level trough now centered over eastern
KS.  There may be a few strong to severe storms late this afternoon
into the early evening hours across pasts of southeast MO and
southwest IL where there has been some diurnal heating and hence
sufficient instability.  By early evening most of the precipitation
should be confined to northeast MO and west central IL and southwest
IL, and by midnight it should be east-northeast of our forecast area
as the upper level trough and associated surface low and trailing
cold front shift east of the region.  Much cooler air and less humid
air will filter into our area tonight, more typical of Fall.  Lows
tonight will be close to seasonal normals.  The low level cloud
cover will persist tonight and most of the day on Wednesday. This
cloud cover will hinder solar insolation Wednesday and lead to
slightly below normal high temperatures.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 245 PM CDT Tue Oct 10 2017

The synoptic pattern at the start of the long term period will
feature amplifying flow aloft, as a ridge builds across the eastern
CONUS and a trough begins to build into the western CONUS.  This
regime will persist through much of this week, although the western
trough will attempt to push through the area this weekend.

After a brief cool down Wednesday (see short term section above),
temperatures will begin to warm Thursday through the end of next
week. In fact, temperatures by Saturday will approach record
values as they climb well into the 80s to near 90 degrees.

The next chance of precipitation will come Saturday into Sunday as
the approach of the western trough helps to sag a cold front into
the area. Instability will build across portions of western and
northern MO Saturday afternoon, leading to the development of strong
to severe thunderstorms. These storms will likely lose some of their
punch as they sag into central/eastern MO and IL with the loss of
daytime heating, but it does appear we will keep enough instability
(500-1000 J/kg MUCAPE) overnight to keep the threat of some strong
storms going Saturday night into the first part of Sunday.  The
front should clear the area by Sunday evening, allowing cooler
temperatures to filter back into the region.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1119 AM CDT Tue Oct 10 2017

Surface low over south central MO will move northeastward through
southeastern MO and southern IL this afternoon and this evening.
Showers and thunderstorms will move through the taf sites this
afternoon. The cloud ceilings will likely remain at or below
1000 feet this afternoon, possibly rising briefly around
showers/storms. Most of the showers should shift east of the taf
sites early this evening, but mainly IFR cigs will continue
tonight into early Wednesday morning. Northwest surface winds will
continue at UIN and COU, with easterly winds backing around to a
northwest direction this afternoon in the St Louis metro area.

SPECIFICS FOR KSTL: Surface low over south central MO will move
northeastward through southeastern MO and southern IL this
afternoon and this evening. Showers and thunderstorms will move
through the STL area this afternoon. The cloud ceilings will
likely remain at or below 1000 feet this afternoon, possibly
rising briefly around showers/storms. Most of the showers should
shift east of the STL area early this evening, but mainly IFR
cigs will continue tonight into early Wednesday morning. May see
improvement to VFR conditions Wednesday afternoon. Easterly
surface wind will back around to a northwest direction this
afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 10, 3:23 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
323 PM CDT Tue Oct 10 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
323 PM CDT Tue Oct 10 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few storms may be severe early this evening across southeast
Missouri and southwest Illinois.  The main threats will be large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Special weather statement, Oct 10, 4:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
402 PM CDT TUE OCT 10 2017

ILZ074-079-101-102-102145-
Randolph IL-St. Clair IL-Monroe IL-Washington IL-
402 PM CDT TUE OCT 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...SOUTHWESTERN
WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN ST. CLAIR
COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, moving east at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sparta, Nashville, Marissa, Coulterville, Tilden, Lively Grove,
Baldwin, Eden, Preston, Prairie, Lenzburg, Addieville, Oakdale,
Houston, Cordes, Elkton and Stone Church.

LAT...LON 3822 8959 3812 8959 3810 8994 3828 8995
      3841 8938 3821 8937
TIME...MOT...LOC 2102Z 256DEG 31KT 3820 8986

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:03 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Oct 9, 7:18 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis42 min
Oct 9, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Oct 10, 5:27 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis48 min
Oct 10, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
Oct 10, 3:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Oct 9, 8:44 PM CDTSpecial Weather StatementLSXMacoupin46 min
Oct 10, 2:30 AM CDTSpecial Weather StatementLSXBond45 min
Oct 10, 4:28 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Montgomery, Saint Clair4 hr

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.